Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Los Angeles, CA

February 22, 2004Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2004, 8:40 PM PST for Los Angeles County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2004, 8:40 PM PST (04:40 UTC)
Expired
Feb 22, 2004, 9:45 PM PST
In force
65 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 39 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 230436
FFWLOX
CAC037-230545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 PM PST SUN FEB 22 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BURN AREAS OF EASTERN LOS ANGELES COUNTY IN SOUTHWEST          
  CALIFORNIA

* UNTIL 945 PM PST

* AT 830 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF MODERATE TO HEAVY RAIN IN AND AROUND THE BURN AREA OF
  LOS ANGELES COUNTY. RAINFALL RATES IN THIS AREA HAVE BEEN UP TO 
  ONE AND ONE HALF INCH INCH PER HOUR. THESE RAINFALL RATES WILL
  LIKELY CAUSE FLASH FLOODING AND MUDSLIDES ACROSS THE BURN AREAS...
  WITH MUD AND DEBRIS FLOWS POTENTIALLY AFFECTING AREAS IMMEDIATELY
  DOWNSLOPE OF THE BURN AREAS AS WELL. 

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE CLAREMONT.

RESIDENTS WHO LIVE IN OR BELOW THE RECENTLY BURNED AREAS ARE URGED 
TO TAKE STEPS NECESSARY TO PROTECT THEIR PROPERTY. PERSONS IN THE 
WARNING AREA SHOULD BE READY TO TAKE IMMEDIATE ACTION TO SAVE THEIR 
LIVES OR PROPERTY IF DIRECTED BY EMERGENCY PREPAREDNESS OFFICIALS. 
IF HEAVY FLOWS OF WATER OR MUD ARE OBSERVED...DO NOT WAIT FOR 
OFFICIAL INSTRUCTIONS...EVACUATE IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3413 11778 3411 11769 3422 11766 3422 11769

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 3:30 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 3:30 PM PST, 5 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PST SUN FEB 22 2004

.SHORT TERM...WILL CONTINUE WITH CURRENT WINTERSTORM WARNING AND
FLOOD WATCH. HAVE ISSUED HYDROLOGIC OUTLOOK...SPECIAL WEATHER
STATEMENT AND MARINE STATEMENT FOR THE SYSTEM THAT DEVELOPS OVER THE
EASTERN PAC TUE AND MOVES OVER THE AREA WED THROUGH THU. IN THE
MEANTIME LATEST GUIDANCE INITIALIZED WELL WITH TROUGH AXIS CENTERED
OVER THE AREA AND MINOR SHORT WAVE WITHIN THE STRONG NORTHWEST FLOW
UPSTREAM CROSSING 130W. MOISTURE WAS CONSOLIDATING OVER THE NORTHERN
HALF OF THE AREA AS THE PATTERN OVER THE EASTERN PAC PROGESSES EAST.
WITH CONVECTIVELY UNSTABLE SOUNDING AND CYCLONIC FLOW OVER THE AREA
SHOWERS...LOCALLY HEAVY WILL PERSIST THROUGH EARLY EVENING THEN
TAPER OFF AS STABILITY AND NORTHWESTERLY FLOW INCREASES OVER THE
AREA. WILL ISSUE A FLOOD ADVISORY OVER SLO COUNTY AT THIS TIME.
PICTURES FROM SPACE INDICATED PVA MOVING EAST NORTHEAST OVER THE
NEAR SHORE WATERS WITH RAIN ESTIMATES OVER A THIRD OF AN INCH AN
HOUR SOUTH OF THE AREA EARLY THIS AFTERNOON. WITH THE PATTERN
UPSTREAM PROGESSING EAST THE HEAVY PRECIPITATION WILL REMAIN SOUTH
AND EAST OF THE AREA. THE SHORT WAVE UPSTREAM CROSSING 130W WILL
SKIRT THE AREA TOMORROW AND WILL CONTINUE WITH CHANCE POPS. HAVE
INCLUDED CHANCE POPS OVER THE AREA TUE AS THE SYSTEM CROSSES 150W
EARLY THIS AFTERNOON MOVES OVER THE AREA. THE NORTHWEST FLOW
UPSTREAM BECOMES WESTERLY AND 120KT JET ACCELERATES THE REMNANTS OF
THE SYSTEM OVER THE AREA TUE. HAVE LOWERED POPS OVER THE AREA TUE
NIGHT AS THE LATEST GFS INDICATED THE SURFACE BOUNDARY 140 MILES OFF
THE CENTRAL CALIFORNIA COAST AT H+72. THOUGH WITH STRONG WESTERLY
FLOW OVER THE CENTRAL PAC SURFACE BOUNDARY WILL ACCELERATE OVER
CENTRAL CALIFORNIA EARLY WEDNESDAY MORNING AND CONTINUE SOUTH OVER
FA WED. HEAVY RAIN IS EXPECTED WED AS THE MOIST BOUNDARY ACCELERATES
OVER THE AREA AND FLOODING OF SMALL CREEKS AND STREAMS IS
POSSIBLE.

.LONG TERM...RAIN WILL CONTINUE THU THOUGH COOLER AIR WILL MOVE OVER
THE AREA AND SNOW LEVELS WILL LOWER...DIMINISHING RUNOFF RATES.
ENSEMBLE MEAN INDICATED HIGH PRESSURE BUILDING UPSTREAM FRI AND HAVE
GRADUALLY TAPERED OFF THE POPS THROUGH FRI NIGHT. TEMPERATURES WILL
GRADUALLY WARM THOUGH REMAIN BELOW NORMAL THROUGH THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR BURN AREAS (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HYDROLOGIC OUTLOOK (SEE LAXESFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
FLOOD ADVISORY SMALL STREAM AND CREEK (SEE LAXFLSLOS).

&&

FORWOOD
Hazardous weather outlook, Feb 22, 6:00 AM PST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN FEB 22 2004

CAZ034>041-044>047-051>054-059-087-088-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF RAIN...LOCALLY HEAVY...WILL TURN TO SHOWERS THIS
EVENING OR EARLY TONIGHT...THEN SHOWERS WILL DECREASE TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY TONIGHT.
RAINFALL RATES COULD APPROACH OR EXCEED ONE HALF INCH PER HOUR AT
TIMES THROUGH THIS AFTERNOON...ESPECIALLY IN OROGRAPHICALLY
FAVORED AREAS SOUTH OF POINT CONCEPTION. THIS WILL CONTINUE THE
POTENTIAL FOR MAJOR PROBLEMS FOR THE BURN AREAS...INCLUDING POSSIBLE
FLASH FLOODING...MUDSLIDES...AND MUD AND DEBRIS FLOWS. GUSTY
SOUTHEAST WINDS OF 15 TO 25 MPH ARE EXPECTED IN COASTAL AND
VALLEY AREAS THIS MORNING.

IN THE MOUNTAINS...SNOW...HEAVY AT TIMES...AND GUSTY WINDS...
WILL CONTINUE TO REDUCE VISIBILITIES TO NEAR ZERO THROUGH
THIS AFTERNOON. SNOW AND WIND WILL DECREASE THIS EVENING AND
TONIGHT. TOTAL SNOW ACCUMULATIONS THROUGH TONIGHT ARE EXPECTED
TO AVERAGE ONE TO TWO FEET ABOVE 6000 FEET...WITH LOCAL TOTALS
OF THREE FEET OR MORE POSSIBLE.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LATE TUESDAY THROUGH THURSDAY...
A MAJOR STORM SYSTEM HAS THE POTENTIAL TO BRING STRONG WINDS AND
INTENSE RAINS TO THE SOUTHLAND TUESDAY NIGHT THROUGH THURSDAY.
WITH SOILS WET FROM THIS WEEKENDS RAIN...RUNOFF AND MUDSLIDES IN AND
BELOW RECENTLY BURNED AREAS COULD BECOME A SIGNIFICANT PROBLEM. IN
ADDITION...THE STORM IS EXPECTED TO BRING VERY HIGH SURF CONDITIONS
TO THE SOUTHLAND BEACHES...BRINGING THE THREAT FOR DANGEROUS
SURF...RIPTIDES AND COASTAL FLOODING. ALSO...STRONG WINDS WILL BRING
THE LIKELIHOOD FOR WIND ADVISORIES FOR LAND AREAS AND SMALL CRAFT
ADVISORIES OR GALE WARNINGS TO THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.